Ch-ch-ch-ch-Changes!

Hey there, party people. It’s been a long time since I last updated, and for that, I apologize. There’s been a lot going on over on this side of the screen. Some good, some bad, but that’s how life goes.

The Medical Mambo

I think that the biggest item of news that I have to share is that I am no longer on Copaxone!

After 6 full years of nightly injections, my last shot was June 2, 2013. On the 3rd, I had an appointment with my MS neurologist, and he told me to stop. Because my MRIs from last year show significant growth on the existing lesions in my brain, and because Copaxone has only been studied as safe for use for up to 3 years (I’d been using it for double that!), together we made the decision to change therapies over to the newest MS drug to hit markets — Tecfidera.

Tecfidera is a twice-daily oral medication, so I don’t have to give myself any more injections.  I love that.  People have written plenty about fighting needle fatigue, but until you’ve got craters of missing fat on your body and don’t actually remember what it feels like to go to sleep without feeling like you’ve just gotten a bee sting somewhere on your body, you don’t really get just how much energy giving yourself repeated injections can take out of you.

Right now, I’m at an in-between period. I’m not on any disease modifying drug at all, while I wait for Humana, Medicare, my doctor, and the pharmacy to get everything sorted.  According to Dr. J, Copaxone stays protective in your system for a full month, so as long as I start Tecfidera by Independence Day, I should be good to go.

It’s been nice to not have to take as much medication as usual. I would have thought that being without Copaxone in my body, I might feel better… but since quitting Copaxone, I have had a lot more fatigue and have been emotionally unstable.

Don’t get me wrong — I don’t think that Copaxone was stabilizing my moods. In fact, I remember having to start anti-anxiety drugs after I started Copaxone because of how the medication affected me.  But right now, my body is now like, “What is this? I don’t have this thing that I’m used to.  I should probably freak out.”  And it’s so good at freaking out and messing with my plans. (For example, I was supposed to go visit my parents this weekend, but on Monday, I literally couldn’t get out of bed and ended up sleeping 17 hours out of 24. I cancelled the trip that day because I didn’t think I’d be up for travel by Friday, and I was right.)

Am I excited about starting Tecfidera?  Honestly, no. I have many friends on it and even a family member who takes it.  And they all have had to deal with flushing and serious gastrointestinal issues because of it.

One of my recent medical changes is that I have been diagnosed with GERD (Gastro Esophageal Reflux Disease) and been put on generic Prilosec.  I am seriously hoping that taking the Prilosec will be helpful when it comes time for me to be on week 2 of Tecfidera, because that first day of the second week (when you go up to full dose), every single person I know has ended up either throwing up, having horrible diarrhea, or both.

I’m actually kind of scared of Tecfidera because it basically kills off 30% of your white blood cell count. 11% of patients on the drug end up with leukopenia (a potentially dangerous decline in white blood cell count).  But, when I looked at the side effects of all the other disease modifying drugs on the market, it actually had the smallest amount of potential side effects — and *all* of the other drugs affected white blood cell count as well. Tecfidera at least has really good numbers for stopping/significantly slowing progression of the disease — and that’s what matters most to me, so I’m willing to take the gamble.

My New Normal

One thing that totally blows about having MS is that you know that you’re going to start to rack up lots of little problems in your body.  I had been fortunate, prior to this past relapse, in that all of the really annoying, noticeable symptoms of my MS (besides seizures) had been quashed with Solumedrol or a medrol dose pack.

This past relapse, I was not treated with Solumedrol.  I was just given a medrol dose pack.  It helped significantly.  I regained feeling on the left side of my chest, the increase in seizures stopped (I’ve been seizure free for a week now), and the pain in my legs and back stopped.  But the electric tingling going on with the left side of my back: it’s still there.

Imagine, if you can, that fuzzy, painful, pins-and-needles feeling you get right when you wake up when your arm has gone numb from sleeping on it wrong. My back, on the upper left side, feels like that almost all the time now.  For a while there, it was terribly annoying, but it kind of feels like a humming thing now. I don’t  know if that makes sense. It’s like sometimes, I can sort of tune it out.

I asked Dr. J if I should have a Solumedrol treatment to take care of it, and he said he would be concerned if it was painful, but that this is just part of MS. He doesn’t like to administer IV steroids if he can avoid it because of their negative consequences to your body. I can respect that, so I am trying my best to tolerate the way things are, knowing that I’ve got it a lot better than many of the other folks out there with MS.

I am MIGHTY!

One of the things that is important, but often not focused on, for folks with MS is the absolute need to exercise. Without sufficient exercise, your muscles will atrophy, and fighting fatigue becomes harder and harder. In fact, the fatigue that makes you not want to exercise is self-perpetuating in that way.  Now, don’t get me wrong: everyone needs to exercise; those of us with MS just need an extra kick in the ass to do it because our bodies will tell us not to.

For the last 2 months, my husband and I have made it to the gym at least 4 days out of the week, if not 5. Usually, 3 of those days includes weightlifting.  I was pretty excited last week when the computer program that figures out our routine (ActivTrax) gave me the message, “Congratulations! You are no longer a novice! Welcome to intermediate training.”  I was stoked to see the progress I’ve made. For example, I started out on the leg press at 85 lbs. Wednesday, I did 2 sets of 20 at 160 lbs without batting an eyelash.  I also can run 20 minutes on the elliptical machine now without fear of having a seizure from overheating. That endurance was fought for.

Sure, there are days when I can’t work out – and on those days, I don’t. (You’ve got to be compassionate to your body, whether you have MS or not!) But the big change for me is that when I can work out, I do, without feeling that whiny “I don’t wanna” feeling. I actually have come to the point where I look forward to the activity and feel proud of myself every time that I make the positive effort to better myself through exercise.

Have I lost a lot of weight? No. I’ve actually gained some… and to be honest, that’s kinda disappointing to me. My measurements, however, have shrunk! I can see a difference in the mirror. So, I am gaining muscle and losing fat. I have to believe that eventually, my metabolism will pick up.  I’m food journaling on MyFitnessPal and am paying attention to calorie count and percentages of fat, carbs, and protein.  So, I know that I’m doing what I need to do in order to be healthy and lose weight. It’s only a matter of time (and patience) until I look like I want to.  But vanity isn’t the point of all this: improving my health is.

I hope that those of you reading this are doing well and are inspired to challenge yourself physically. It’s worth it. (And so is enduring the soreness afterward.) I also hope that you remember to be brave and try new things in life.  It’s only by being brave that things can improve!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s